Toxic liver shock, also known as toxic hepatitis, is inflammation of the liver caused by harmful amounts of certain substances. These include certain medicines, supplements, chemicals, and poisons.

The condition is rare, with about 2.7 cases for every 100,000 people in the United States. However, cases of toxic liver shock may be underreported or missed due to its similarity to other forms of liver disease.

This article explores toxic liver shock, its signs and symptoms, causes, complications, diagnosis, treatment, and prevention. We also detail how it compares with shock liver, known as hepatic shock.

A diagram of a person's liver.Share on Pinterest
undefined undefined/Getty Images

Toxic liver shock, also known as toxic hepatitis or drug-induced liver injury (DILI), is liver inflammation caused by certain substances.

The liver is responsible for processing chemicals and drugs that enter the bloodstream. It removes chemicals the kidney may find difficult to excrete by turning them into products that can leave the body in bile or urine.

If there are too many substances to break down, the process may produce highly toxic bi-products that can attack and damage the liver.

Learn more about how the liver functions.

Many substances can cause toxic liver shock, including:

  • over-the-counter (OTC) medications
  • supplements
  • chemicals
  • poisons

Toxic hepatitis can cause symptoms similar to other chronic or acute liver diseases, including viral hepatitis or bile duct obstruction. Therefore, identifying toxic liver shock as a cause of symptoms is often challenging.

Some people with toxic liver shock experience the following symptoms:

Toxic hepatitis occurs when a person takes harmful amounts of certain medications, chemicals, or supplements.

A person can take medication for several months before it reaches a toxic level in the liver, or it can happen rapidly when someone takes too much of a certain medication. The most common drug associated with DILI is acetaminophen, which is found in pain relief medications such as Tylenol.

Other substances that can cause toxic hepatitis include:

A person can use the LiverTox directory, provided by the National Institute of Diabetes and Digestive and Kidney Diseases (NIDDK), to find detailed information on which drugs cause DILI.

Learn more about which drugs cause liver damage.

Toxic hepatitis usually resolves itself fairly rapidly. However, chronic cases can cause cirrhosis, where scar tissue builds up on the liver.

Other complications may include:

Toxic hepatitis can be challenging to diagnose, as signs and symptoms often overlap with other liver conditions. Doctors often use differential diagnoses, working through and excluding possible causes to arrive at the correct diagnosis.

Conditions that doctors will aim to exclude as causes of toxic liver shock symptoms include the following:

Healthcare professionals will ask about any drugs a person is taking or potential exposure to harmful chemicals.

They may also complete blood tests, such as:

  • Liver function tests: This checks for inflammation in the liver.
  • Complete blood count (CBC): This checks the types and number of blood cells in a person’s blood.
  • Electrolyte panel: This tests whether a person has an electrolyte (mineral) imbalance in their blood.
  • Drug screening tests: These check for the presence of prescription or illegal drugs in the blood.
  • Coagulation studies: Measures the blood’s ability to clot and how long this takes.

Toxic liver shock is inflammation in the liver caused by a person using or having exposure to harmful amounts of certain substances.

Shock liver — also known as hepatic shock or ischemic hepatitis — occurs when there is a lack of systemic blood flow to the liver.

This means oxygenated and deoxygenated blood stops flowing properly between the heart and liver. This causes liver enzyme levels to temporarily increase, which affects liver function.

Liver shock can result from various causes, including:

Learn more about shock liver.

The initial aim of treating toxic liver damage is to address the condition’s underlying cause. Therefore, an accurate diagnosis is important for treatment to be effective.

If the toxin causing liver shock is identifiable, the first step of treatment will be to discontinue using the toxin. The liver may be able to heal itself, but in severe cases, a person may need hospital treatment.

As the symptoms of toxic liver shock can vary from person to person, methods of managing symptoms also differ. For example, a doctor may suggest using antihistamines if a person experiences an itchy rash.

Additionally, treatment measures can be specific to the cause. Taking Silymarin, also known as milk thistle, may be effective when treating toxic liver shock from mushrooms, though more research is needed.

Learn more about treatment options for liver toxicity.

Drugs are responsible for most toxic liver shock cases. Understanding medications’ dosage and potential side effects is an important preventive measure. It is also easier to identify the cause behind symptoms if people are aware of the risks beforehand.

The NIDDK is working to prevent DILI cases by increasing research through the Drug-Induced Liver Injury Network (DILIN).

This program aims to identify the link between specific prescription drugs, OTC drugs, alternative medicines, and liver damage to reduce the number of future cases that develop.

Dietary supplements are more challenging to flag as potential causes of toxic liver damage, as they can contain many possible ingredients that make toxic elements harder to identify.

A person should consult a doctor as soon as they notice signs and symptoms of toxic liver damage.

They should bring any medication or supplements to the appointment to support a diagnosis and ensure the ingredients will not interact negatively with new prescriptions.

Toxic liver shock is a condition that occurs in response to toxic substances, resulting in liver inflammation. Potential substances may include medications, nutritional supplements, or chemicals.

People should seek medical attention as soon as they notice any signs and symptoms to resolve the condition more efficiently.

In some cases, toxic liver shock can lead to permanent damage. It is important to identify which toxins are causing symptoms and stop using them as soon as possible.